Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 282, NWS Des Moines, IA

July 3, 2001Ringgold County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 3, 2001, 4:33 PM CDT for Ringgold County, Iowa. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 3, 2001, 4:33 PM CDT (21:33 UTC)
Expired
Jul 3, 2001, 4:55 PM CDT
In force
22 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ringgold County, IA

The radar

The Des Moines radar (KDMX), 107 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-390 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 032134
SVRDSM

IAC159-032155-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
433 PM CDT TUE JUL 3 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 455 PM CDT

* AT 433 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TINGLEY...OR ABOUT 62 MILES SOUTHWEST OF
  DES MOINES...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ELLSTON AROUND 440 PM
  NEAR BEACONSFIELD AROUND 450 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM TUESDAY EVENING FOR
SOUTHERN IOWA.

LAT...LON 4090 9431 4074 9432 4073 9402 4090 9401

BOKSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:30 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 3, 3:30 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT TUE JUL 3 2001

IN THE L/W...LRG UPR RDG OVR WRN US XPNDS TWD THE CNTRL U.S. AS ERN
TROF IS REENFORCED WITH A DECENT CIRC OUT OF JAMES BAY. TREND FOR FA
WL BE AN INCRGLY STABLE AMS WITH SLIGHTLY BLO NORMAL TMPS TIL FRI
NGT. IN THE MEANTIME...QSTNRY FNT NR TQE TO ALO TO DEH WL NOT MOVE
MUCH TIL WRN NEB S/W PASSES. AMS S OF BNDRY IS DESTABILIZING QUICKLY
AS INDICATED BY LAPS AND SATL DATA...PLUS FAST DVLPMT ON 88D IN THE
LAST 15 MINUTES. CELLS ARE MOVG EWD. WL HAVE POPS FIRST PD WITH THIS
SITUATION...WATCH LIKELY TO COME. RMDR OF FCST FAIRLY STRAIGHT
FORWARD WITH DRY/STABLE AMS IN PLACE TIL FRI NGT/SAT. XTENDED
UNSETTLED AS LOW LVL WAA RETURNS AND UPR RDG FLATTENS SOMEWHAT.

.DSM...NONE
MYERS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:11 AM CDTSevere Thunderstorm WarningDMXHancock, Kossuth39 min
Jul 3, 3:23 PM CDTSevere Thunderstorm WarningDMXMadison, Warren52 min
Jul 3, 3:47 PM CDTSevere Thunderstorm WarningDMXClarke48 min
Jul 3, 4:20 PM CDTSevere Thunderstorm WarningDMXWarren40 min
Jul 3, 4:46 PM CDTSevere Thunderstorm WarningDMXMarion39 min
Jul 3, 4:52 PM CDTSevere Thunderstorm WarningDMXLucas28 min
Jul 3, 5:01 PM CDTSevere Thunderstorm WarningDMXClarke19 min
Jul 3, 5:05 PM CDTSevere Thunderstorm WarningDMXDecatur40 min
Jul 3, 5:29 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion31 min
Jul 3, 5:48 PM CDTSevere Thunderstorm WarningDMXDecatur32 min
Jul 3, 6:03 PM CDTSevere Thunderstorm WarningDMXRinggold32 min
Jul 3, 6:23 PM CDTSevere Thunderstorm WarningDMXDecatur42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.